A new research finding suggests medications used to treat Parkinson’s disease result in impulse control disorders in more than 20 percent of individuals taking the drugs.
Specifically, Mayo Clinic researchers found that drugs that enhance the action of the neurotransmitter dopamine result in impulse control disorders in as many as 22 percent of Parkinson’s patients.
The risk of problems was first reported by the Mayo Clinic in 2005. A follow-up study was published online in the February 2011 issue of Parkinsonism and Related Disorders.
Dopamine agonists, a class of drugs that include pramipexole (Mirapex) and ropinirole (Requip), are commonly used to treat Parkinson’s disease.
The drugs stimulate the brain’s limbic circuits, which are thought to be pathways for emotional, reward and hedonistic behaviors. The medications have been linked to such impulse control disorders as pathological gambling and hypersexuality and to compulsive behaviors such as binge eating, spending, computer use or “hobbying.”
Researchers reviewed Parkinson’s disease patients’ records over a recent two-year period, said Dr. Anhar Hassan, a neurology fellow at Mayo Clinic and lead investigator on the study.
“During this time, movement disorder physicians at Mayo Clinic were keenly aware that impulse control disorders could occur with these dopamine agonist drugs.
“If they encountered a patient who was taking this drug, they asked them or an accompanying family member whether or not they had noticed any new type of behavior. What we found was that in as many as 22 percent of patients during that two-year period had a new onset impulse control disorder,” she said.
The study found that the higher the dose, the greater the likelihood of an impulse control behavior.
“One in four patients who were on a medium therapeutic dose of the medication had an impulse control disorder,” Hassan said. “For patients who were taking a higher range of the medication, about one in three developed an impulse control disorder.”
Patients taking dopamine agonists should be aware of potential behavioral changes so they can be caught early, before they or their families are harmed, Hassan said.
Once a new behavior is identified, reducing or stopping the medication usually resolves the problem over a few days to a month, she said.
Source: Mayo Clinic